Alert archive / Pennsylvania / Flash Flood Warnings in 2017

Flash Flood Warning 17, NWS Pittsburgh, PA

June 13, 2017Allegheny County, Pennsylvania

NWS Pittsburgh, PA issued this flash flood warning at Jun 13, 2017, 7:14 PM EDT for Allegheny County, Pennsylvania. It was in force for 5 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 13, 2017, 7:14 PM EDT (23:14 UTC)
Expired
Jun 14, 2017, 12:15 AM EDT
In force
5 hr
Issued by
NWS Pittsburgh, PA
Area
Storm-based polygon
Flood severity
None

County Allegheny County, PA

What was reported inside it

TimeReportWhereRemark
Jun 13, 8:00 PM EDTFLASH FLOODMckeesport, PANUMEROUS INTERSECTIONS AND ROADS CLOSED DUE TO HEAVY RAINFALL.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 46 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Pittsburgh, PA (KAGC), launched 12:00Z, 11.2 hours before the alert went out and 27 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2017-06-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 762 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2017-06-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -46 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
762 J/kg
Mixed-layer CIN
-63 J/kg
Mixed-layer LCL
1218 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
-46 m²/s²
0-3 km storm-relative helicity
-33 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

636 
WGUS51 KPBZ 132314
FFWPBZ
PAC003-140215-
/O.NEW.KPBZ.FF.W.0017.170613T2314Z-170614T0215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Pittsburgh PA
714 PM EDT TUE JUN 13 2017

The National Weather Service in Pittsburgh has issued a

* Flash Flood Warning for...
  Southeastern Allegheny County in southwestern Pennsylvania...

* Until 1015 PM EDT.

* At 713 PM EDT, Doppler radar indicated light rain over the warned 
  area. The threat for heavy rain has ended, but numerous roads 
  remain closed in Southeastern Allegheny county. Please heed road 
  closures. 

This includes  Pennsylvania Turnpike between mile markers 56 and 58.
 
Please report flooding by calling 412-262-1988, posting to 
the NWS Pittsburgh Facebook page, or using Twitter @NWSPITTSBURGH. 

LAT...LON 4042 7971 4039 7975 4039 7976 4030 7979
      4029 7978 4028 7980 4026 7979 4025 7980
      4025 7991 4045 7997 4045 7970

$$
1 follow-up statement
784 
WGUS51 KPBZ 140133
FFWPBZ
PAC003-140415-
/O.EXT.KPBZ.FF.W.0017.000000T0000Z-170614T0415Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Pittsburgh PA
933 PM EDT TUE JUN 13 2017

The National Weather Service in Pittsburgh has extended the

* Flash Flood Warning for...
  Southeastern Allegheny County in southwestern Pennsylvania...

* Until 1215 AM EDT.

* At 932 PM EDT, emergency management officials reported roads 
  remain closed in parts of Southeastern Allegheny county due to 
  ongoing flooding. It will take some time for the waters to recede. 
  Please heed all road closures. 
 
Please report flooding by calling 412-262-1988, posting to 
the NWS Pittsburgh Facebook page, or using Twitter @NWSPITTSBURGH. 

LAT...LON 4042 7971 4039 7975 4039 7976 4030 7979
      4029 7978 4028 7980 4026 7979 4025 7980
      4025 7991 4045 7997 4045 7970

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before this flash flood warning went out at Jun 13, 5:28 PM EDT, 1 hour 46 minutes earlier.

Area forecast discussion, Jun 13, 5:28 PM EDT, 1 hour 46 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Pittsburgh PA
528 PM EDT Tue Jun 13 2017

.SYNOPSIS...
Periodic rain chances return for the rest of the week with
several crossing disturbances. Temperatures will remain above
normal through the forecast.

&&

.NEAR TERM /THROUGH WEDNESDAY/...
530pm update...have modified PoPs in line with latest radar
imagery and hires model guidance. Expect to see a slow decrease
in intensity and coverage through the evening with the loss of
daytime heating. Overnight temperatures were also modified.

Previous discussion...

Showers and thunderstorms have primarily developed this
afternoon along a cold front slowly sinking from north to south,
although additional scattered thunderstorms have developed
south of the front as well. With such light winds at the surface
and higher up in the atmosphere, showers and thunderstorms are
moving slowly and producing heavy rain. Coverage should diminish
by sunset, with only a small chance of rain overnight. The
front will set up from northwest to southeast on Wednesday and
remain nearly stationary, providing the focus for thunderstorms
again. Again, slow moving storms will bring the chance for heavy
rainfall. Most of the region is under a marginal risk of both
severe thunderstorms and flash flooding. While high temperatures
will be a couple degrees cooler than today, heat indices will
still rise into the lower 90s.

&&

.SHORT TERM /WEDNESDAY NIGHT THROUGH FRIDAY/...
While the stationary front will begin to move north Wednesday
night, low pressure will begin to track east and eventually
bring a cold front through the region Thursday night. Have
maintained categorical pops Thursday and Thursday night. Yet
again a marginal risk continues for both flash flooding and
severe thunderstorms. The chances for rain will diminish on
Friday. Humidity will come down Thursday and Friday, which
should allow heat indices to lower back into the 80s.

&&

.LONG TERM /FRIDAY NIGHT THROUGH TUESDAY/...
Broad upper troughing from the Midwest to the NE CONUS should
maintain periodic shower/thunderstorm chances through the period
as shortwaves rotate through the trough. Above seasonal average
temperatures are expected to continue.

&&

.AVIATION /22Z TUESDAY THROUGH SUNDAY/...
Showers and storms have developed in the unstable airmass over
eastern OH/western WV earlier than originally anticipated this
morning, with support from a shortwave over WV. While most of
this is remaining south of the terminals, have bumped up the
timing of VCTS at ZZV and will tempo restrictions as confidence
increases. Meanwhile, cold front will start to sag southward
over the region this afternoon, allowing for further
thunderstorm development. While VFR conditions will prevail,
brief IFR restrictions are possible with heavy rain and gusty
winds. Convection should diminish after sunset, but some patchy
fog may be possible at any terminal that experiences a storm.
Will leave this mention out for now and reevaluate with the 18z
issuance.

.Outlook...
Restrictions from showers and thunderstorms are possible
Wednesday and Thursday as upper ridging weakens and a trough
approaches.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...None.
OH...None.
PA...None.
WV...None.

&&
Hazardous weather outlook, Jun 13, 4:31 AM EDT, 14 hours 43 minutes before
Hazardous Weather Outlook
National Weather Service Pittsburgh PA
431 AM EDT Tue Jun 13 2017

MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029-031-073>076-WVZ001>004-012-021-509>514-140845-
Garrett-Tuscarawas-Carroll-Columbiana-Coshocton-Harrison-Jefferson-
Muskingum-Guernsey-Belmont-Noble-Monroe-Mercer-Venango-Forest-
Lawrence-Butler-Clarion-Beaver-Allegheny-Armstrong-Indiana-
Washington-Greene-Westmoreland-Westmoreland Ridges-Fayette-
Fayette Ridges-Hancock-Brooke-Ohio-Marshall-Wetzel-Marion-Monongalia-
Ridges of Eastern Monongalia and Northwestern Preston-Preston-
Eastern Preston-Western Tucker-Eastern Tucker-
431 AM EDT Tue Jun 13 2017

This Hazardous Weather Outlook is for western Maryland, east
central Ohio, northwest Pennsylvania, southwest Pennsylvania, west
central Pennsylvania, western Pennsylvania, northern West Virginia
and northern panhandle of West Virginia.

.DAY ONE...Today and Tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Showers and thunderstorms on Wednesday and Thursday will pose a
concern for flash flooding and occasional severe weather.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
 conditions according to Standard Operating Procedures.

In the hours before

Local storm report, Jun 13, 5:40 PM EDT, 1 hour 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
540 PM EDT TUE JUN 13 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0530 PM     FLASH FLOOD      DRAVOSBURG              40.35N  79.89W
06/13/2017                   ALLEGHENY          PA   PUBLIC

            ROUTE 837 COMPLETELY COVERED...CAR WAS FLOATING DOWN
            ROAD.

&&

EVENT NUMBER PBZ1701557

MPK
Local storm report, Jun 13, 5:43 PM EDT, 1 hour 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
543 PM EDT TUE JUN 13 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0542 PM     FLASH FLOOD      2 W IRWIN               40.33N  79.73W
06/13/2017                   WESTMORELAND       PA   911 CALL CENTER

            PARK HILL ROAD AND NORWIN AVENUE ARE CLOSED DUE TO HIGH
            WATER

&&

EVENT NUMBER PBZ1701558

24
Local storm report, Jun 13, 5:58 PM EDT, 1 hour 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
558 PM EDT TUE JUN 13 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0558 PM     HEAVY RAIN       WHITE OAK               40.34N  79.80W
06/13/2017  E2.60 INCH       ALLEGHENY          PA   TRAINED SPOTTER

            IN 2 HOURS

&&

EVENT NUMBER PBZ1701559

24
Local storm report, Jun 13, 6:39 PM EDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
639 PM EDT TUE JUN 13 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 PM     FLASH FLOOD      WHITE OAK               40.34N  79.80W
06/13/2017                   ALLEGHENY          PA   911 CALL CENTER

            VEHICLE STUCK IN WATER...SWIFT WATER RESCUE RESPONSE.

&&

EVENT NUMBER PBZ1701560

MPK
Local storm report, Jun 13, 6:56 PM EDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
656 PM EDT TUE JUN 13 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0450 PM     TSTM WND DMG     1 SE TREES MILLS        40.42N  79.53W
06/13/2017                   WESTMORELAND       PA   911 CALL CENTER

            TREE DOWN BLOCKING ROADWAY

&&

EVENT NUMBER PBZ1701561

MPK
Local storm report, Jun 13, 7:09 PM EDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
709 PM EDT TUE JUN 13 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0528 PM     TSTM WND DMG     LIBERTY                 40.33N  79.86W
06/13/2017                   ALLEGHENY          PA   911 CALL CENTER

            MULTIPLE TRANSFORMERS ON FIRE...TREES DOWN.

&&

EVENT NUMBER PBZ1701562

MPK

The office that day

Everything else NWS Pittsburgh, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 13, 2:15 PM EDTSevere Thunderstorm WarningPBZGreene31 min
Jun 13, 2:46 PM EDTFlash Flood WarningPBZGreene3 hr
Jun 13, 3:15 PM EDTSevere Thunderstorm WarningPBZBeaver45 min
Jun 13, 3:46 PM EDTSevere Thunderstorm WarningPBZBeaver, Butler, Lawrence44 min
Jun 13, 3:54 PM EDTSevere Thunderstorm WarningPBZAllegheny, Westmoreland51 min
Jun 13, 4:05 PM EDTSevere Thunderstorm WarningPBZBeaver, Butler, Lawrence25 min
Jun 13, 4:18 PM EDTFlash Flood WarningPBZBeaver, Lawrence3 hr
Jun 13, 4:21 PM EDTFlash Flood WarningPBZAllegheny, Westmoreland3 hr
Jun 13, 4:33 PM EDTSevere Thunderstorm WarningPBZAllegheny, Beaver, Butler42 min
Jun 13, 4:42 PM EDTSevere Thunderstorm WarningPBZIndiana, Westmoreland48 min
Jun 13, 4:45 PM EDTSevere Thunderstorm WarningPBZAllegheny, Westmoreland45 min
Jun 13, 4:54 PM EDTFlash Flood WarningPBZWestmoreland3 hr
Jun 13, 5:29 PM EDTSevere Thunderstorm WarningPBZAllegheny, Washington, Westmoreland18 min

Nearby

Flash Flood Warnings in Pennsylvania, 2017Every flash flood warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.